Alert archive / North Carolina / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 64, NWS Raleigh, NC

May 13, 2019Edgecombe County, Nash County, Wilson County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 13, 2019, 11:31 AM EDT for Edgecombe County, Nash County, Wilson County, North Carolina. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 13, 2019, 11:31 AM EDT (15:31 UTC)
Expired
May 13, 2019, 12:15 PM EDT
In force
44 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Edgecombe County, NC, Nash County, NC, Wilson County, NC

What was reported inside it

TimeReportWhereRemark
May 13, 11:40 AM EDTHAIL 0.252 Nw Wilson, NCTRAINED SPOTTER REPORTED 1/4 INCH SIZED HAIL AT BUCKINGHAM ROAD IN WILSON.
May 13, 11:45 AM EDTHAIL 12 Nne Wilson, NC

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 10:42 AM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 3.5 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2019-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 626 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2019-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
626 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
669 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

237 
WUUS52 KRAH 131531
SVRRAH
NCC065-127-195-131615-
/O.NEW.KRAH.SV.W.0064.190513T1531Z-190513T1615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
1131 AM EDT MON MAY 13 2019

The National Weather Service in Raleigh has issued a

* Severe Thunderstorm Warning for...
  South central Nash County in central North Carolina...
  Southern Edgecombe County in central North Carolina...
  Wilson County in central North Carolina...

* Until 1215 PM EDT

* At 1131 AM EDT, a severe thunderstorm was located near Bailey, or
  15 miles south of Nashville, moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Wilson, Elm City, Bailey, Pinetops, Lucama, Stantonsburg, Black
  Creek, Macclesfield, Saratoga and Conetoe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A severe thunderstorm watch remains in effect until 400 PM EDT for
central North Carolina.

LAT...LON 3583 7739 3581 7742 3580 7747 3576 7752
      3559 7780 3567 7815 3569 7816 3584 7808
      3586 7735 3582 7735
TIME...MOT...LOC 1531Z 273DEG 40KT 3575 7802 

HAIL...1.00IN
WIND...60MPH
 
$$

WSS
3 follow-up statements
514 
WWUS52 KRAH 131549
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
1149 AM EDT MON MAY 13 2019

NCC127-131558-
/O.CAN.KRAH.SV.W.0064.000000T0000Z-190513T1615Z/
Nash NC-
1149 AM EDT MON MAY 13 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL NASH COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 400 PM EDT for
central North Carolina.

LAT...LON 3582 7735 3583 7739 3583 7741 3581 7742
      3580 7747 3576 7752 3559 7780 3564 7801
      3570 7799 3584 7789 3586 7735
TIME...MOT...LOC 1548Z 271DEG 40KT 3575 7779 

$$

NCC065-195-131615-
/O.CON.KRAH.SV.W.0064.000000T0000Z-190513T1615Z/
Edgecombe NC-Wilson NC-
1149 AM EDT MON MAY 13 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM EDT
FOR SOUTHERN EDGECOMBE AND EASTERN WILSON COUNTIES...

At 1148 AM EDT, a severe thunderstorm was located near Elm City, or
13 miles south of Rocky Mount, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Some hail damage to vehicles is expected. Expect minor wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Wilson, Elm City, Pinetops, Lucama, Stantonsburg, Black Creek,
Macclesfield, Saratoga, Conetoe and Willbanks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Raleigh.

&&

LAT...LON 3582 7735 3583 7739 3583 7741 3581 7742
      3580 7747 3576 7752 3559 7780 3564 7801
      3570 7799 3584 7789 3586 7735
TIME...MOT...LOC 1548Z 271DEG 40KT 3575 7779 

HAIL...1.00IN
WIND...60MPH
 
$$

WSS
181 
WWUS52 KRAH 131605
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
1205 PM EDT MON MAY 13 2019

NCC065-195-131615-
/O.CON.KRAH.SV.W.0064.000000T0000Z-190513T1615Z/
Edgecombe NC-Wilson NC-
1205 PM EDT MON MAY 13 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM EDT
FOR SOUTHERN EDGECOMBE AND EAST CENTRAL WILSON COUNTIES...

At 1204 PM EDT, a severe thunderstorm was located 8 miles northwest
of Bruce, or 10 miles north of Farmville, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Some hail damage to vehicles is expected. Expect minor wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Pinetops, Macclesfield and Conetoe. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Raleigh.

&&

LAT...LON 3582 7735 3583 7739 3583 7741 3581 7742
      3580 7747 3576 7752 3565 7770 3567 7775
      3576 7773 3585 7770 3586 7735
TIME...MOT...LOC 1604Z 271DEG 40KT 3575 7760 

HAIL...1.00IN
WIND...60MPH
 
$$

WSS
921 
WWUS52 KRAH 131609
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
1209 PM EDT MON MAY 13 2019

NCC065-195-131618-
/O.EXP.KRAH.SV.W.0064.000000T0000Z-190513T1615Z/
Edgecombe NC-Wilson NC-
1209 PM EDT MON MAY 13 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN EDGECOMBE AND EAST
CENTRAL WILSON COUNTIES WILL EXPIRE AT 1215 PM EDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However small hail and gusty winds are still
possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 400 PM EDT for a 
portion of eastern North Carolina.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Raleigh.

LAT...LON 3582 7735 3583 7739 3583 7741 3581 7742
      3580 7747 3576 7752 3565 7770 3567 7775
      3576 7773 3585 7770 3586 7735
TIME...MOT...LOC 1608Z 273DEG 40KT 3575 7757 

$$

WSS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 6:45 AM EDT, 4 hours 46 minutes earlier.

Area forecast discussion, May 13, 6:45 AM EDT, 4 hours 46 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
645 AM EDT Mon May 13 2019

.SYNOPSIS...
A cold front will slowly drift east of the Appalachians overnight,
crossing central NC on Monday. Strong and persistent High pressure
will bring dry and seasonably cool weather Tuesday and Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 330 AM Monday...

Latest surface analysis reveals a cold front draped west to east
just south of the VA/NC border, expected to continue descending
southward in backdoor type fashion through early this morning.
Behind this boundary, cooler northeasterly winds in continue to
allow a rather robust stratus deck to form and migrate southward,
with ceilings in the 200 to 400ft in nature prevalent. This boundary
is likely to continue descending southward through mid morning hours
before stalling across south-central NC, relying on the western
extent of the front (and true dewpoint boundary) to be propelled
eastward thanks to a strengthening shortwave trough currently
sliding southeast through the Ohio River Valley. This should provide
for a last ditch effort for an isolated shower or rumble of thunder
as the front slides through during the afternoon hours, with a CAA
regime gaining control gradually behind the boundary.

Temperatures will remain near to slightly below seasonable this
afternoon thanks to abundant cloud cover through peak heating and
the arrival of cooler northwesterly flow by sunset across the
northwest. Expect highs in the low to mid 70s (northwest) to low 80s
(southeast). Winds will be gusty at times, primarily in the
afternoon/early evening hours. Overnight lows will dip into the
upper 40s to lower 50s.

&&

.SHORT TERM /TUESDAY AND TUESDAY NIGHT/...
As of 330 AM Monday...

Continental polar high pressure filters in behind the front on
Tuesday, allowing for much cooler and drier air to filter into
central NC. This prolonged period of northerly/northwesterly flow
will greatly limit afternoon high temperature potential, keeping
daytime highs only in the upper-60s (northwest) to low 70s
(southeast), roughly 10 degrees below normal for this time of year.
Precipitation chances will also remain near zero, thanks to
persistent subsidence, a strong CAA regime, and constant downsloping
conditions east of the Appalachians. Thus, other than a bit of upper-
level cloud litter, expect a return of spring-like conditions
including mostly clear skies, cool temperatures, and a light breeze
across the region. Lows Tuesday night will dip into the mid to upper
40s.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 320 AM Monday...

...Dry and Tranquil Weather Expected This Week...
...Summer-like Temperatures Return For The Weekend...

Positioned in the deep NWLY flow between the upper ridge across the
central US and the closed low and corresponding upper trough
lingering over the NE US, dry tranquil weather is expected through
the remainder of the week. A series of shortwaves diving SE down the
back-side of the eastern US trough will attempt to push a pair of
weak back-door cold fronts into the area late week. Given the lack
of significant moisture transport and appreciable support/forcing
aloft, getting measurable precip/convection into the area will prove
difficult. Thus will keep the forecast dry.

Unseasonably cool below normal temps associated with the negative H5
anomalies to start the week will moderate to near normal by the end
of the work week and then well above normal with most areas warming
into the upper 80s/near 90 over the weekend as the upper level ridge
builds into the area from the west.

&&

.AVIATION /11Z MONDAY THROUGH SATURDAY/...
As of 645 AM Monday...

24 hour TAF period: Shower coverage continues to intermittent at
best across much of central North Carolina early this morning,
leaving only intermittent sprinkles and lowering CIGs/VSBYs across
the central terminals. Ceilings will rise quickly after sunrise,
leaving primarily VFR conditions across central NC by 15z/11am.
Can't rule out an isolated shower/storm Monday afternoon as a cold
front slides west to east, but coverage remains too low to include
in the TAF at this time. High pressure filters into the region by
00z/8pm monday, helping to retain predominant VFR parameters, even
into the overnight hours Tuesday.

Looking ahead: Expect VFR conditions to prevail through the
remainder of the period as high pressure remains firmly in control.
The one exception may be some lowering CIGs/VSBYs prior to dawn
each morning late in the work week as boundary layer moisture
increases ahead of a dry passing shortwave on Thursday. Only minor
and short-lived impacts likely.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...JJM
NEAR TERM...JJM
SHORT TERM...JJM
LONG TERM...CBL
AVIATION...JJM
Hazardous weather outlook, May 13, 10:52 AM EDT, 39 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
1052 AM EDT Mon May 13 2019

NCZ007>010-021>026-038>041-073>077-083>086-088-089-141500-
Person-Granville-Vance-Warren-Forsyth-Guilford-Alamance-Orange-
Durham-Franklin-Davidson-Randolph-Chatham-Wake-Stanly-Montgomery-
Moore-Lee-Harnett-Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
1052 AM EDT Mon May 13 2019

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms may result in heavy downpours,
gusty winds, and lightning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ011-027-028-042-043-078-141500-
Halifax-Nash-Edgecombe-Johnston-Wilson-Wayne-
1052 AM EDT Mon May 13 2019

...SEVERE THUNDERSTORM WATCH 166 IN EFFECT UNTIL 4 PM EDT THIS
AFTERNOON...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Local storm report, May 13, 10:56 AM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1056 AM EDT MON MAY 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1049 AM     TSTM WND GST     3 SSE RALEIGH           35.78N 78.64W
05/13/2019  E50 MPH          WAKE               NC   BROADCAST MEDIA

            PEA SIZED HAIL ALSO REPORTED.

&&

TC
Local storm report, May 13, 11:13 AM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1113 AM EDT MON MAY 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 AM     TSTM WND DMG     4 SSW PILOT             35.83N 78.31W
05/13/2019                   WAKE               NC   TRAINED SPOTTER

            SPOTTER REPORTED MULTIPLE TREES DOWN AND
            TRAFFIC LIGHTS DOWN AT EAST GANNON (HWY 97)
            AND N. INDUSTRIAL IN ZEBULON. TRAFFIC ON
            EAST GANNON IS BLOCKED BY DOWNED TREES.

&&

TDH
Local storm report, May 13, 11:16 AM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1116 AM EDT MON MAY 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1058 AM     HAIL             1 NE KNIGHTDALE         35.80N 78.47W
05/13/2019  E0.25 INCH       WAKE               NC   TRAINED SPOTTER

            SPOTTER REPORTED PEA SIZED HAIL IN
            KNIGHTDALE SUBDIVISION IN VICINITY OF
            KNIGHTDALE BLVD AND CAROLINIAN AVE.

&&

TDH
Special weather statement, May 13, 11:17 AM EDT, 14 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1117 AM EDT MON MAY 13 2019

NCZ027-028-042-043-131615-
Edgecombe NC-Nash NC-Johnston NC-Wilson NC-
1117 AM EDT MON MAY 13 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN NASH...SOUTHWESTERN
EDGECOMBE...WILSON AND NORTHEASTERN JOHNSTON COUNTIES UNTIL 1215 PM
EDT...

At 1116 AM EDT, Doppler radar was tracking a strong thunderstorm near
Bailey, or 18 miles north of Smithfield, moving east at 45 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Wilson, Elm City, Bailey, Pinetops, Lucama, Middlesex, Stantonsburg,
Black Creek, Macclesfield and Saratoga.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, and other light outdoor objects.

&&

LAT...LON 3576 7752 3559 7779 3569 7835 3577 7834
      3582 7826 3584 7824 3586 7748
TIME...MOT...LOC 1516Z 271DEG 37KT 3575 7823

WSS
Local storm report, May 13, 11:18 AM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1118 AM EDT MON MAY 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1107 AM     HAIL             WENDELL                 35.79N 78.37W
05/13/2019  E0.25 INCH       WAKE               NC   PUBLIC

            TRAINED SPOTTER REPORTS PEA SIZED HAIL
            OCCURRING AT WENDELL BLVD AND MARSHBURN
            ROAD/ WAKE COUNTY.

&&

TDH
Local storm report, May 13, 11:22 AM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1122 AM EDT MON MAY 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     TSTM WND DMG     3 SSE PILOT             35.84N 78.24W
05/13/2019                   NASH               NC   EMERGENCY MNGR

            MULTIPLE TREES DOWN. SOME STRUCTURES DAMAGED
            IN THE BRANTLEY RD. AREA.

&&

TC

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 8:20 PM EDTSpecial Weather StatementRAHGuilford55 min
May 12, 9:15 PM EDTSpecial Weather StatementRAHDavidson60 min
May 12, 9:32 PM EDTSevere Thunderstorm WarningRAHDavidson, Forsyth, Guilford43 min
May 13, 9:37 AM EDTSpecial Weather StatementRAHWake53 min
May 13, 9:43 AM EDTSevere Thunderstorm WarningRAHDurham, Franklin, Wake47 min
May 13, 9:57 AM EDTSevere Thunderstorm WarningRAHAlamance, Chatham, Durham, Orange, Wake48 min
May 13, 10:13 AM EDTTornado WarningRAHFranklin, Nash, Wake32 min
May 13, 10:22 AM EDTTornado WarningRAHJohnston, Nash, Wilson21 min
May 13, 10:35 AM EDTSevere Thunderstorm WarningRAHJohnston, Wake40 min
May 13, 10:46 AM EDTSpecial Weather StatementRAHEdgecombe, Nash59 min
May 13, 11:17 AM EDTSpecial Weather StatementRAHWilson58 min
May 13, 12:21 PM EDTSpecial Weather StatementRAHChatham54 min
May 13, 12:51 PM EDTSevere Thunderstorm WarningRAHChatham, Harnett, Lee, Wake39 min
May 13, 1:26 PM EDTSevere Thunderstorm WarningRAHJohnston, Wake49 min
May 13, 1:55 PM EDTTornado WarningRAHJohnston, Wayne, Wilson35 min
May 13, 2:28 PM EDTSevere Thunderstorm WarningRAHWayne, Wilson18 min
May 13, 2:36 PM EDTTornado WarningRAHWayne, Wilson9 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.